Jump to content
Frequently Asked Questions About Celiac Disease Read more... ×
  • Sign Up
5 5
ironictruth

costo treatment

Rate this topic

Recommended Posts

So I continue to have this pain in my right rib cage and into my back.  Sometimes it's a deep pain which I assumed was related to gluten and other times I can just touch my rib cage and it's tender. 

 it comes and goes although there's always something on the right hand side whether it be pressure or pain. Some days it's a lot worse, some days it's not too bad. My gallbladder was taken out about 20 years ago so it's not that and my liver has been viewed via CT scan, MRI, and ultrasound. Everything looks fine there too.

 My specialist told me that it could be inflammation  of surrounding tissue due to the intestinal inflammation.

 So today I went to my primary care and asked for his advice.  I had gastritis last summer and some gastropathy showed up on a recent capsule endoscopy.  I also have some villi blunting so I told him I didn't think taking Advil would be such a great idea.

He prescribed a topical NSAID.  He told me they often use it for people who have had gastric bypass surgery because it doesn't go into the stomach. However as soon as I opened the package and started reading about applying it, there is a huge section on issues with stomach bleeding etc, so on and so forth. 

 So I looked it up online and sure enough:

"topical diclofenac(Pennsaid, Voltaren) may cause swelling, ulcers, bleeding, or holes in the stomach or intestine". 

 So now I'm back to square one. And kind of annoyed that I paid a $20 copay today for this.  Perhaps I'm overthinking it?  Maybe I should just start using the stuff and hope that the package insert and online is being ridiculous and the doctor is more knowledgeable?  I mean, I'm actually applying the stuff basically on to my gut!  I already applied some tonight and tried washing it off after.

 I have done heat, ice, a TENS unit, and Kinesiology tape.

 Not sure if it's Costo or not. It doesn't travel up to the ribs in my chest, just the lower ribs and into the back. 

 Anybody have this before with any luck with a particular med that doesn't wreak havoc on your  intestine or stomach?

Share this post


Link to post
Share on other sites

I know that for obvious reasons the first thought is intestinal inflammation but it sounds a bit like intercostal neuralgia? Not sure if that's been ruled out / in? Ignore me if that's a daft idea, a lot of my gluten mediated problems come via the nervous system so I wonder if that's the same for others. If it were in any case the NSAID is a potential treatment: https://njmetropain.com/intercostal-neuralgia-feels-like/

As for the side effects. I think you have to look at the 'may cause' and make a risk assesssment. In the UK a lot of hospital admissions are related to adverse drug reactions to prescribed medications so you're right to be vigilant. On the other hand, these medications have been through a testing procedure and should therefore offer at least some chance of working.

Maybe there's another alternative with less troubling side effects. Ask a pharmacist and see if you can find out any stats on that 'may cause' statement. Because if it's 1 in a thousand, you may want to give the medicine a shot?

Share this post


Link to post
Share on other sites

I ended up going to using natural herbs, Marshmallow Root, Cinnamon Oil, Aloe Vera, and looking at perhaps slippery elm. All for my UC inflammation issues. You can check the various info on them here http://www.herbwisdom.com/herblist.html

Share this post


Link to post
Share on other sites

Thanks guys. 

I do use slippery elm and marshmallow tea when I can feel gastritis starting.

I do not think it is all intestinal for sure. I did fall pretty hard there 6 months ago but the xray was normal. so the rib-nerve issue could make sense.

I worry About any warning for stomach/intestine because I already have documented issues with both. But calling the pharmacy is a great idea. 

Share this post


Link to post
Share on other sites

Ironic truth,

I don't have further info myself, but I wanted to send you well wishes on finding comfort soon.

 

  • Like 1

Share this post


Link to post
Share on other sites

Just an update for anyone interested:

I did call the pharmacist and explained. He did say the stomach/intestinal warning still applied to the topical cream. HOWEVER, the topical solution would be less absorbed into the gut then the pill version, which seems obvious, so the chance of an issue would be less then say, taking advil. The last time I took advil when I had existing nausea, I ended up vomiting.

Given the mild nausea, pressure and dizziness I have had today I think I would rather deal with the pain then potentially add to the nausea. The pain has not been to awful today. Yesterday sucked.

I will explore online for more options I guess and use the ointment if totally desperate.

Thanks all!

Share this post


Link to post
Share on other sites

Hi ironic and ((((hugs))))

For several months prior to diagnosis and a few after I had something like this on my left side.  My lower ribs were sore to the touch.  I used to massage the area and went to sleep with a heating pad each night.  It was awful.  It did start getting better after going gluten free thankfully.

I'm so sorry that yours has not gotten better.  I completely understand your hesitation with using this medication.  I am always scared about adding something new in.  

I really do hope that you figure something out and start to feel better soon! 

  • Like 1

Share this post


Link to post
Share on other sites

Hi IT,

My sister has a problem with ribs sometimes coming out of joint.  She goes to a chiropracter to get them "adjusted".  Might help.

  • Like 1

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
5 5

×